Florida, 2003

Heat in Florida, February 17, 2003

February 17, 2003 · NWS MFL · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Feb 17, 1:40 AM EST, 8 hours 32 minutes earlier.

Area forecast discussion, Feb 17, 1:40 AM EST, 8 hours 32 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
140 AM EST MON FEB 17 2003

CURRENTLY...WEAKENING PREFRONTAL TROUGH MOVING OFF SE FLA COAST.
WIDESPREAD SHOWERS...WITH A FEW THUNDERSTORMS MOVING NE ALONG TROUGH
WITH SURFACE WINDS WINDS SHIFTING TO SW IMMEDIATELY BEHIND TROUGH
WITH GUSTS AVERAGING 25 KNOTS. COLD FRONT EXTENDING S FROM NE FLA
SW TO JUST N TPA AND INTO GULF.

FOR THE SHORT TERM...TODAY THROUGH TUE NIGHT...PREFRONTAL TROUGH
WILL BE MOVING THROUGH ATLC COASTAL WATERS WITH COLD FRONT ROUGHLY
FROM DAB TO TPA. BY 18Z...COLD FRONT SHOULD BE NEAR A MLB/FMY LINE
JUST N OF THE LAKE. BY 00Z THIS EVENING...FRONT SHOULD BE MOVING OFF
OF THE SE COAST. UPPER TROUGH THAT BROUGHT PREFRONTAL TROUGH/COLD
FRONT TO S FLA RAPIDLY FILLS AS SYSTEM MOVES NE INTO ATLC AND UPPER
FLOW BECOMES ZONAL AS HIGH PRESSURE SURFACE/ALOFT BUILDING OVER
GULF/SE U.S. WEAK AND MOVES ACROSS THE AREA TUE. ZONAL FLOW MEANS
VERY LITTLE PUSH. TUE WILL BE AND A DRY COOL DAY BUT JUST A VERY
BRIEF RESPITE AS IT APPEARS THE S END OF FRONT HANGS UP S OF AREA
...WHICH WILL AFFECT EXTENDED FORECAST. FOR TODAY...MAINLY SCATTERED
SHOWERS BUT WILL KEEP THE ISOLATED THUNDER ALREADY IN FORECAST...
ENDING FROM NW TO SE...ENDING EARLY EVENING SE COAST. CLOUD COVER
WILL ALLOW SLIGHTLY COOLER TEMPS TODAY THEN COOLER THROUGH TUE NIGHT
BUT NOTHING EXTREME WITH MAYBE SOME INTERIOR MID TO UPPER 40S
TONIGHT WITH MOSTLY 50S ELSEWHERE...WARMING A SMIDGE TUE NIGHT...
WHICH BRACKET A TUE MOSTLY IN THE LOW TO MID 70S.

IN THE EXTENDED PERIOD...WED THROUGH SAT...FRONT TO S BEGINS MARCH N
WITH MODELS INDICATING A DEVELOPING UPWARD ISENTROPIC LIFT WED THAT
WILL PUT 20 PERCENT POPS S PORTION OF AREA THAT GRADUALLY INCREASES
THROUGH PERIOD...AWAITING NEXT FRONTAL SYSTEM THAT APPROACHES N FLA
EARLY SAT...MOVING THROUGH S FLA EARLY SUN. THEREFORE, GRADUAL
INCREASE IN TEMPS/POPS...WITH SOME THUNDER SAT AND DIMINISHING
SHOWERS EARLY SUN WHICH ALREADY IN FORECAST. TEMPS WARMING TO ABOVE
NORMAL BY WED...CONTINUING THROUGH SAT...THEN COOLING SUN.

IN THE MARINE ZONES...PREFRONTAL TROUGH PRODUCING SW/W GUSTS AROUND
25 KNOTS IN ATLC WATERS AT THE MOMENT. ONCE THIS SYSTEM CLEARS ATLC
WATERS...WINDS WILL BE GENERALLY SW/W 10 TO 15 KNOTS ALL AREAS TODAY
BECOMING NW BEHIND FRONT THIS AFTERNOON/EARLY EVE. WINDS WILL VEER
THROUGH WEEK AT NEAR SAME SPEEDS. SMALL CRAFT EXERCISE CAUTION GULF
STREAM TODAY BUT BECOMING AN ADVISORY TONIGHT FOR SEAS WHICH WILL
CONTINUE AT LEAST THROUGH TUE NIGHT.

IN FIRE WEATHER ZONES...BIG DISPARITY IN MODEL DEWPOINT GUIDANCE.
BUT WITH NO REAL PUSH TO BEHIND COLD FRONT...DO NOT EXPECT EXTREME
DRYING THOUGH RH VALUES COULD LOWER TO THE UPPER 30S FOR AN HOUR OR
TWO TUE. AT THIS TIME...NO HIGHLIGHTS. EXPECT INCREASE IN LOW LEVEL
MOISTURE FROM WED INTO WEEKEND.

PBI EB 079/054 072/059 078 153000
FLL EB 080/058 074/062 080 153-00
MIA EB 080/059 074/063 081 153-00
APF EB 076/054 073/058 078 152000=

.MIA...SMALL CRAFT ADVISORY GULF STREAM TONIGHT.
Hazardous weather outlook, Feb 17, 4:52 AM EST, 5 hours 20 minutes before
FLZ063-066>075-172200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
452 AM EST MON FEB 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...SLIGHT CHANCE OF RIP CURRENTS ALONG GULF COAST THIS MORNING...
...SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTH FLORIDA THIS AFTERNOON...

THERE IS A SLIGHT CHANCE OF RIP CURRENTS ALONG THE GULF COAST
BEACHES OF SOUTH FLORIDA THIS MORNING...AS THE WINDS WILL BE OUT OF
THE SOUTHWEST AT 10 TO 15 MPH. THE WINDS WILL CHANGE FROM A
SOUTHWEST DIRECTION TO A NORTHWEST DIRECTION EARLY THIS
AFTERNOON...AS A COLD FRONT MOVES THROUGH THE AREA. THIS WILL END
THE SLIGHT CHANCE OF RIP CURRENTS ALONG THE GULF COAST BEACHES OF
SOUTH FLORIDA.

THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTH FLORIDA
THIS AFTERNOON...AS THE HEATING OF THE DAY WILL ALLOW FOR A FEW
THUNDERSTORMS TO DEVELOP OVER THE AREA. A COLD FRONT OVER NORTHERN
FLORIDA WILL MOVE THROUGH SOUTH FLORIDA THIS AFTERNOON...AND WILL
END THE SLIGHT CHANCE OF THUNDERSTORMS FROM NORTHERN INTERIOR EARLY
TO EXTREME SOUTHERN INTERIOR THIS EVENING.

ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE DEADLY CLOUD TO GROUND
LIGHTNING STRIKES...BRIEF HEAVY RAINFALL...AND WIND GUSTS UP TO 30
MPH. IF YOU SEE LIGHTNING OR HEAR THUNDER MOVE INTO A STUDY BUILDING
UNTIL THE STORMS HAS PASSED.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADDITIONAL INFORMATIONAL AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIND CHILLS COULD FALL INTO THE LOWER 40S RIGHT AROUND SUNRISE OVER
GLADES AND HENDRY COUNTIES EARLY TUESDAY MORNING...AS TEMPERATURES
WILL GET INTO THE UPPER 40S TO LOWER 50S WITH WINDS OF 10 TO 15 MPH
OUT OF THE NORTHWEST.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BAXTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Coastal Dade

When
February 17, 10:12 AM EST
Where
Coastal Dade forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

Baltimore Oriole's pitcher Steve Bechler, collapsed and died while participating in conditioning drills. The medical examiner determined that the death was due to heat but that ephedrine pills taken three hours earlier had contributed to the death.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Coastal Dade2003-02-1723MaleBall FieldDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344579.